MAUDE Adverse Event Report: RICHARD WOLF GMBH ERAGON MODULAR; GRASP. FORCEPS INSERT Ø 5MM

RICHARD WOLF GMBH ERAGON MODULAR; GRASP. FORCEPS INSERT Ø 5MM
Model Number 8393189
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the surgeon was performing an abdominal surgery when the instrument broke.A search of the surrounding surgical site and the operating room was initiated.Since the piece could not be found, an x-ray examination was performed, and the risk management form was completed in accordance with hospital guidelines.The surgeon informed the patient one day after the surgery.The operation was completed without harm to the patient.However, the broken piece was not detected.
 
Additional Manufacturer Narrative
The grasp.Forceps insert ø 5mm, type (b)(4), was examined by the technical department.The fracture surface exhibits the typical appearance of a brittle fracture caused by excessive force.No characteristics of a fatigue fracture (e.G., fatigue streaks) were observed during optical microscopy.The fracture of the holder component is attributed to the effect of unexpectedly high bending loads during the component's use.The grasp.Forceps insert ø 5mm, type (b)(4), was manufactured on march 27, 2024, under order number (b)(4).The order quantity was (b)(4) pieces; no special approvals or other deviations were noted.The customer "hospital services limited" received 3 pieces on may 21, 2024, and june 11, 2024, and one piece on june 18, 2024.Since delivery, no further complaints regarding this model or this batch have been submitted to rw gmbh.The ga-s027 / en / eu / v1.0 / 2022-06 / pk19-9850 contains the following applicable warnings for these defects: 2 general safety notes and instructions for use: the product must only be used as intended following the instructions for use by adequately trained and qualified medical personnel.Maintenance and repair must be carried out by authorized experts.Use the product only in combinations and with the accessories and spare parts specified in these instructions for use.Use other combinations, accessories, and replacement parts only if they are expressly intended for the planned application and if the performance characteristics and safety requirements are still fulfilled.The product must not be altered in any way.4 intended uses: the products are used for endoscopically controlled manipulation and dissection of soft tissue parts and organs, as well as for grasping suture material and needles.9 checks: warning injuries by damaged or incomplete products! injuries of the patient, user and others are possible.Do not use the products if they are damaged, incomplete or have loose parts.Run through the checks before and after each use.9.1 visual checks check instruments and accessories for: damage surface changes (e.G., corrosion) sharp edges not suitable for application lose or missing parts rough surfaces.Warning damaged surface in the hinge area of the forceps.The hinge pin may become loose.Check for surface changes, such as hairline cracks, at the hinge pin/jaw section.Do not continue to use products with damaged surfaces and return them for repair.9.3 service life: attention for the service life of the products, careful and gentle handling during use and during the entire reprocessing process is essential.When used as intended and following the instructions in the manufacturer's instructions for use, it is not necessary to limit the service life of the medical products.If one or several criteria of the checks described are not passed, the medical product must be replaced or returned for repair (by the oem or a repair facility authorized by the oem) if necessary.10 use: warning the products have only limited strength! excessive force will cause damage, impair the function and therefore endanger the patient.Immediately before and after use, check the products for damage, loose parts and completeness.Make sure that no missing instrument parts remain in the patient.Do not use products which are damaged or incomplete or have loose parts.10.5.2 overload protection with eragon modular micro forceps and scissors.Note: when closing the handle, resistance is felt from a certain point due to the overload protection.The overload protection is only used to protect the joint mechanism in the event of excessive forces during use.However, the handle can still be closed as far as it will go.In our risk analysis b1-211 v01, the risk of "patient injury" due to a foreign body reaction caused by "mechanical energy," as well as the risk that "product parts fall off and remain in the patient's body" caused by factors related to manufacturing, handling, and design - were examined with regard to the respective extent of harm and the assumed probability of occurrence and assessed as an acceptable risk.In summary: in the present case, the instrument broke during laparoscopic colorectal surgery; a part of the instrument could not be located.In accordance with clinical due diligence, the patient and the surgical environment were then systematically searched, the operating room and its surroundings were inspected, and an x-ray of the abdomen was taken, which resulted in a significant extension of the surgery time by approximately one hour; however, there were no fatal consequences, and the patient remained in good general condition.In addition, an internal hospital risk management form was completed, and the patient was informed about the incident and the measures taken.Based on these measures, particularly the radiological evaluation performed, we consider it highly probable that the broken fragment did not remain inside the patient.The internal examination revealed a fracture surface with the typical appearance of a brittle impact fracture without vibration streaks or other characteristics of a fatigue fracture; the fracture is attributed to the effect of unexpectedly high bending forces during use.On the production side, no special approvals or deviations were identified for the affected production order, and there are no other comparable complaints or incidents regarding this type and batch.Against this background and given the documented adequate clinical response from the user.The case is assessed as an isolated incident with no indication of a systematic product or design problem; the risk described in the risk management plan and addressed through warnings, testing, and handling guidelines continues to be regarded as known and acceptable, with no need for a design correction at this time.

Brand Name
ERAGON MODULAR
Common Device Name
GRASP. FORCEPS INSERT Ø 5MM
Manufacturer (Section D)
RICHARD WOLF GMBH
pforzheimer strasse 32
d-75438 knittlingen, germany 75438
GM  75438
Manufacturer (Section G)
RICHARD WOLF GMBH
pforzheimer strasse 32
knittlingen, germany 75438
GM   75438
Manufacturer Contact
valentin felsing
pforzheimer strasse 32
knittlingen, germany 75438
GM   75438
MDR Report Key24640357
Report Number9611102-2026-00008
Device Sequence Number9797585
Product Code GEI
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K981321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model Number8393189
Device Catalogue Number8393.189
Device Lot Number1574891
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2026
Supplement Date Received by Manufacturer05/13/2026
Initial Report FDA Received Date03/19/2026
Supplement Report FDA Received Date05/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device N
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown